Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 141, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2000, 4:18 PM EDT for Westmoreland County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 14, 2000, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:25 PM EDT | Hail 1 | New Kensington, PA | |
| Jul 14, 4:45 PM EDT | Thunderstorm Wind | Ligonier, PA | Thunderstorm winds blew a tree down onto power lines. This knocked out a power substation, shutting off power to 3,100 residents in Ligonier. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 142019 SVRPIT PAC129-142115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 418 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF NORTH WASHINGTON...MOVING WEST AT 5 MPH. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:07 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 14, 4:07 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 407 PM EDT FRI JUL 14 2000 LINE OF STRONG THUNDERSTORMS HEADING INTO THE AREA AHEAD OF THE FRONT. WATCHES OUT FOR MOST OF AREA EXCEPT EXTREME NORTHEASTERN PART OF CWA. COLD LOW WILL LINGER OVER PA FOR WEEKEND GIVING CHANCE OF SHOWERS EACH DAY. MOS GUIDANCE LOOKS ADEQUATE. CAT FCSTID = 66 PIT 63 75 61 75 / 60 70 60 40 MGW 65 76 62 78 / 70 70 60 40 .PBZ... MD...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONE MDZ001. OH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES OHZ039>058. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES OHZ049>050...OHZ057>069. PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES PAZ007>008...PAZ013>014...PAZ020>021. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES PAZ014...PAZ020>023...PAZ029>032. WV...SEVEqRE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONE WVZ001. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ002>041.
In the hours before
Special weather statement, Jul 14, 10:32 AM EDT, 5 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-142001- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1032 AM EDT FRI JUL 14 2000 ....SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THUNDERSTORMS WILL SPREAD SOUTHEASTWARD THIS AFTERNOON FROM AROUND INTERSTATE 80 IN WESTERN PENNSYLVANIA TO SOUTH OF THE MASON DIXON LINE BY LATE AFTERNOON OR EARLY EVENING. ANY OF THESE THUNDERSTORMS WILL BE CAPABLE OF GENERATING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN AMOUNTS. SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
Special weather statement, Jul 14, 1:00 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 100 PM EDT FRI JUL 14 2000 OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-021-WVZ001-142300- ALLEGHENY PA-BEAVER PA-BUTLER PA-CARROLL OH-COLUMBIANA OH- COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH- LAWRENCE PA-MERCER PA-MUSKINGUM OH-TUSCARAWAS OH-VENANGO PA- 100 PM EDT FRI JUL 14 2000 ...SEVERE THUNDERSTORM WATCH TIL 7 PM... A SEVERE THUNDERSTORM WATCH IS IN EFFECT TIL 7 PM TONIGHT FOR THE FOLLOWING COUNTIES. IN OHIO... COLUMBIANA...COSHOCTON...CARROLL...GUERNSEY...HARRISON... JEFFERSON...MUSKINGUM...TUSCARAWAS. IN PENNSYLVANIA... ALLEGHENY...BEAVER...BUTLER...LAWRENCE...MERCER...VENANGO. IN WEST VIRGINIA... HANCOCK. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:57 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 63 min |
| Jul 14, 4:50 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Westmoreland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.